Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 79, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 5, 2009, 5:50 PM CDT for Moore County, Oldham County, Potter County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2009, 5:50 PM CDT (22:50 UTC)
- Expired
- Jun 5, 2009, 6:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Moore County, TX, Oldham County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 52 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 400 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -436 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:43 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 5, 4:43 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT FRI JUN 5 2009
.UPDATE...
SEVERE THUNDERSTORM WATCH WAS JUST ISSUED FOR THE ENTIRE PANHANDLES
SO UPDATED PACKAGE TO REFLECT THAT. THINKING THE SLIGHTLY DRIER AIR
MAY SUPPORT A GREATER WIND THREAT FOR THE WEST...WITH THE INCREASED
MOISTURE IN THE EAST LEADING TO A GREATER HAIL THREAT. ALTHOUGH THIS
CERTAINLY DOES NOT RULE OUT HAIL FOR THE WEST...OR WINDS IN THE EAST
FOR THAT MATTER.
JJB
&&
.PREV DISCUSSION... /ISSUED 350 PM CDT FRI JUN 5 2009/
DISCUSSION...
UPPER RIDGE CONTINUES TO PUSH EAST ALLOWING A MAINLY WEST FLOW ALOFT.
PLENTY OF ENERGY IN PLACE WITH A DRYLINE POSITIONED IN EASTERN NEW
MEXICO. SHORT WAVE ENERGY TRACKING THOUGH THE RIDGE WILL SET THE
STAGE FOR ADDITIONAL ROUND OF CONVECTION THIS AFTERNOON AND EVENING.
RADAR IS ALREADY SHOWING STORMS IN THE NORTHEAST PANHANDLES...WITH
GENERALLY CLEAR SKIES AND PLENTY OF INSOLATION ACROSS THE EAST.
MORNING SOUNDING AT KAMA SHOWED SOME SHEAR...AND THE FORECAST
SOUNDINGS ALSO INDICATED MARGINAL SHEAR WHICH COULD SUPPORT HIGH
BASED SUPERCELLS...WITH THE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS. THE DRYLINE SHOULD BEGIN RACING EAST ON SATURDAY...ALTHOUGH
LATEST MODEL RUNS ARE NOT AS PROGRESSIVE WITH THE DRYLINE. THE
SURFACE TROUGH APPEARS TO SET UP ACROSS THE CENTRAL ZONES AND THE SW
FLOW ALOFT BEGINS. SO THINKING HIGHER DEW POINTS ALONG WITH UNSTABLE
AIR WILL LINGER ACROSS THE FAR EASTERN PANHANDLES WHICH WARRANT
SLIGHT CHANCE POPS. BUT WARM AND DRY AIR WILL FILTER INTO THE WEST
AND CENTRAL ZONES BRINGING THE POTENTIAL FOR TRIPLE DIGIT TEMPS.
THE SOUTHWEST FLOW ALOFT CONTINUES AS THE SURFACE TROUGH DEEPENS AND
SHIFTS EAST ON SUNDAY. THIS SHOULD ALLOW THE DRYLINE TO PUSH BACK
INTO THE EASTERN PANHANDLES. POPS REMAIN ACROSS THE EAST ON SUNDAY
DUE TO THE POTENTIAL FOR DRYLINE INITIATED STORMS. COLD FRONT STILL
ON TRACK FOR MONDAY...BUT MODELS STILL NOT SHOWING A PARTICULARLY
COLD AIRMASS. SO THINKING HIGHS IN THE 80S ON BOTH MONDAY AND TUESDAY
IN THE POST FRONTAL AIRMASS. ALSO SOME POTENTIAL FOR STORMS TO
DEVELOP ALONG THE FRONT...BUT THINKING THERE WILL BE A LULL IN PRECIP
ACTIVITY ON TUESDAY.
UPPER RIDGE THEN BUILDS OVER NORTHERN MEXICO AND SOUTH TEXAS WITH
THE POTENTIAL FOR A 590 HIGH IN PLACE BY TUESDAY. CONCERNED THAT THE
HIGH WILL BE TOO FAR SOUTH TO KEEP PRECIP AT BAY...BUT NOT CONFIDENT
YET WHEN THE BEST SHOT AT STORMS WOULD BE IN THE EXTENDED. SO
CURRENTLY LEFT TUESDAY AND WEDNESDAY DRY. GFS HINTS AT A SHORT WAVE
PUSHING OVER THE RIDGE INTO THE PANHANDLES ON THURSDAY AFTERNOON...SO
LEFT THE SLIGHT CHANCE POPS IN PLACE FOR NOW.
JJB
FIRE WEATHER...
MAIN CONCERN REVOLVES AROUND SATURDAY AND SUNDAY WHEN A DRYLINE WILL
PUSH THROUGH THE AREA AND PROVIDE WARM...DRY...AND WINDY CONDITIONS
FOR THE CENTRAL TO WESTERN PANHANDLES. A FIRE WEATHER WATCH IS IN
EFFECT FOR BOTH SATURDAY AND SUNDAY. HOWEVER...RECENT PRECIPITATION
MAY PREVENT THE FIRE DANGER RATING FROM REACHING RED FLAG LEVELS. A
COLD FRONT ON MONDAY WILL LIMIT ANY FIRE WEATHER CONCERNS.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
14/14Hazardous weather outlook, Jun 5, 1:00 PM CDT, 4 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI JUN 5 2009 OKZ001>003-TXZ001>020-061100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL BEING THE MAIN THREATS. IN ADDITION...BREEZY SOUTHERLY WINDS OF 15 TO 25 MPH WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. THEREFORE...BOATERS ARE URGED TO EXERCISE CAUTION ON AREA LAKES. .DAYS TWO THROUGH SEVEN... FOR SATURDAY...DRY...WARM AND WINDY WEATHER COULD RESULT IN CRITICAL FIRE CONDITIONS ACROSS MUCH OF THE PANHANDLES. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE WESTERN AND CENTRAL PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE CENTRAL AND EASTERN PANHANDLES SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE REGION SHOULD MONITOR THE LATEST FORECASTS FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. NUNEZ
In the hours before
Local storm report, Jun 5, 3:38 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT FRI JUN 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 8 SE ROMERO 35.65N 102.83W
06/04/2009 E0.75 INCH HARTLEY TX TRAINED SPOTTER
MOSTLY PEA SIZE HAIL WITH SOME PENNIES
0520 PM HAIL 2 NW DUMAS 35.88N 101.99W
06/04/2009 E1.00 INCH MOORE TX PUBLIC
0524 PM HAIL 1 NE DUMAS 35.87N 101.95W
06/04/2009 E1.00 INCH MOORE TX EMERGENCY MNGR
0540 PM HAIL 5 E DUMAS 35.86N 101.88W
06/04/2009 E0.75 INCH MOORE TX PUBLIC
0602 PM TSTM WND GST VEGA 35.25N 102.43W
06/04/2009 M63 MPH OLDHAM TX BROADCAST MEDIA
SCHOOLNET OBSERVATION
0603 PM HAIL 2 NW WILDORADO 35.24N 102.27W
06/04/2009 E0.75 INCH OLDHAM TX PUBLIC
0608 PM HAIL WILDORADO 35.22N 102.24W
06/04/2009 M0.75 INCH OLDHAM TX AMATEUR RADIO
0608 PM TORNADO 1 N VEGA 35.26N 102.43W
06/04/2009 OLDHAM TX BROADCAST MEDIA
BROADCAST MEDIA REPORTED A LANDSPOUT TORNADO 1 MILE
NORTH OF VEGA. RATED EF-0 WITH A WIDTH OF 100 YARDS AND
A PATHLENGTH OF 1 MILE. TORNADO WAS ON THE GROUND FOR 3
MINUTES.
0609 PM HAIL 2 NE WILDORADO 35.24N 102.22W
06/04/2009 E0.88 INCH OLDHAM TX PUBLIC
0610 PM HAIL 2 E ADRIAN 35.28N 102.63W
06/04/2009 E0.75 INCH OLDHAM TX TRAINED SPOTTER
0612 PM HAIL 11 N GRUVER 36.42N 101.41W
06/04/2009 E0.75 INCH HANSFORD TX PUBLIC
0633 PM TORNADO 14 SW AMARILLO 35.06N 101.99W
06/04/2009 RANDALL TX AMATEUR RADIO
AMMENDED REPORT. BRIEF TOUCHDOWN AT FM 2219 AND CITY
LAKE ROAD. TORNADO WAS RATED EF-0 WITH A WIDTH OF 100
YARDS AND A PATHLENGTH OF 200 YARDS. TORNADO WAS ON THE
GROUND FOR LESS THAN 1 MINUTE.
0640 PM HAIL 12 S ADRIAN 35.10N 102.66W
06/04/2009 E0.75 INCH DEAF SMITH TX PUBLIC
0640 PM TORNADO 7 W CANYON 34.98N 102.05W
06/04/2009 RANDALL TX FIRE DEPT/RESCUE
WEST OF ARNOT RD AND NORTH OF FM 1062. RATED EF-0 WITH
A WIDTH OF 100 YARDS AND AND A PATHLENGTH OF THREE
QUARTERS OF A MILE. TORNADO WAS ON THE GROUND FOR 2
MINUTES.
0644 PM TSTM WND GST 5 W CANYON 34.98N 102.01W
06/04/2009 E75 MPH RANDALL TX AMATEUR RADIO
HIGH WIND REPORTED ALONG HIGHWAY 60 ABOUT 5 MILES WEST
OF CANYON
0645 PM TSTM WND DMG 7 W CANYON 34.98N 102.05W
06/04/2009 RANDALL TX PUBLIC
BARN DESTROYED AT FM 1062 AND BLESSEN RD. ONE ANIMAL
WAS INJURED.
0645 PM TSTM WND DMG 8 W CANYON 34.98N 102.06W
06/04/2009 RANDALL TX NWS STORM SURVEY
ROOF PEELED OFF A BARN AT FM 1062 AND BUSHLAND RD
0647 PM TSTM WND DMG 3 ENE UMBARGER 34.97N 102.06W
06/04/2009 RANDALL TX NWS STORM SURVEY
NUMEROUS SHEETS OF TIN WERE REMOVED FROM SMALL
STRUCTURES ALONG HIGHWAY 60. SOME DOWNED TREE BRANCHES
WERE ALSO OBSERVED.
0648 PM TSTM WND GST 7 W CANYON 34.98N 102.05W
06/04/2009 E65 MPH RANDALL TX EMERGENCY MNGR
0652 PM HAIL 7 N HEREFORD 34.92N 102.40W
06/04/2009 E0.75 INCH DEAF SMITH TX AMATEUR RADIO
0659 PM TSTM WND DMG DAWN 34.91N 102.20W
06/04/2009 DEAF SMITH TX AMATEUR RADIO
6 INCH LIMBS DOWN ALONG HIGHWAY 60 AT FM 809
0700 PM TSTM WND DMG HEREFORD 34.82N 102.40W
06/04/2009 DEAF SMITH TX FIRE DEPT/RESCUE
ROOF BLOWN OFF AT LUMBER YARD AND SMALL TREE LIMBS
DOWN.
&&
EVENT NUMBER AMA01422 AMA01423 AMA01424 AMA01425 AMA01437 AMA01426
AMA01429 AMA01439 AMA01427 AMA01430 AMA01428 AMA01431 AMA01432
AMA01440 AMA01433 AMA01441 AMA01442 AMA01443 AMA01434 AMA01435
AMA01436 AMA01438
SMB/SDSpecial weather statement, Jun 5, 4:10 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 410 PM CDT FRI JUN 5 2009 TXZ011-052145- OLDHAM TX- 410 PM CDT FRI JUN 5 2009 ...STRONG THUNDERSTORM ACROSS OLDHAM COUNTY... AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WESTERN OLDHAM COUNTY...OR ABOUT 16 MILES SOUTHEAST OF NARA VISA...MOVING EAST AT 25 MPH. THIS STORM WILL TRACK ACROSS NORTHERN OLDHAM COUNTY ALONG AND NORTH OF THE CANADIAN RIVER. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KIMBLE
Local storm report, Jun 5, 4:24 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT FRI JUN 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 12 N GUYMON 36.86N 101.48W
06/05/2009 M0.88 INCH TEXAS OK EMERGENCY MNGR
&&
EVENT NUMBER AMA01444
SMBSpecial weather statement, Jun 5, 4:31 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 431 PM CDT FRI JUN 5 2009 TXZ001-052200- DALLAM TX- 431 PM CDT FRI JUN 5 2009 ...STRONG THUNDERSTORM ACROSS DALLAM COUNTY... AT 429 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 4 MILES WEST OF WARE...OR ABOUT 17 MILES NORTHWEST OF DALHART...MOVING EAST AT 20 MPH. THIS STORM WILL IMPACT HIGHWAY 87 INCLUDING THE TOWN OF WARE. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KIMBLE
Special weather statement, Jun 5, 4:47 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 447 PM CDT FRI JUN 5 2009 TXZ011-052215- OLDHAM TX- 447 PM CDT FRI JUN 5 2009 ...STRONG THUNDERSTORM ACROSS OLDHAM COUNTY... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NORTH CENTRAL OLDHAM COUNTY...OR ABOUT 21 MILES NORTHWEST OF VEGA...MOVING EAST AT 15 MPH. THESE STORMS WILL TRACK ACROSS NORTHERN OLDHAM COUNTY ALONG AND NORTH OF THE CANADIAN RIVER. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KIMBLE
Local storm report, Jun 5, 5:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT FRI JUN 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL BOYS RANCH 35.51N 102.25W
06/05/2009 E0.88 INCH OLDHAM TX TRAINED SPOTTER
&&
EVENT NUMBER AMA01445
SMBThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:25 PM CDT | Fire Weather Watch | AMA | Armstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more | 36 hr |
| Jun 5, 5:13 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Oldham, Potter | 62 min |
| Jun 5, 6:43 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 62 min |
| Jun 5, 3:47 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 58 min |
| Jun 5, 4:41 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 64 min |
| Jun 5, 5:45 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 60 min |
| Jun 5, 6:55 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 27 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.